Her gnarled hands lay in her lap, looking painful. The knuckles were swollen, the fingers distorted and the palm muscles which controlled her thumbs were wasted. I made a diagnosis of long standing, “burnt out” rheumatoid arthritis. No fancy finger joint replacement for her, too late for physiotherapy, all I could do was to prescribe painkillers.
At the end of the consultation, I noticed a basket by her side, filled with shopping. “If your hands are so bad, how can you carry this heavy shopping?” I asked. She looked puzzled as she hoisted the bag onto her head. As they say in Zambia, “You can tell the real worth of a woman by how much she can carry on her head.”
I was called to see a young woman in our special room which we use to treat survivors of sexual and gender based violence. I’d seen her about ten days previously, just after she had been raped. We routinely give survivors a blast of prophylactic antibiotics to counter sexually transmitted infections, but despite this, it looked like she had a pelvic infection. I glanced through the notes I had made when I saw her. I’d prescribed cefixime, azithromycin and metronidazole, all in high doses. But unfortunately a few minutes after I had left her, she had vomited and no one felt confident about repeating the treatment.
I gave her an injection of ceftriaxone and a week’s course of oral doxycycline with metronidazole, rather than using single massive doses. At follow up a week later, she felt fine and had no symptoms, so hopefully no permanent damage had been done.
We obviously want to get the drugs into the patient as quickly as possible. I used to give more intramuscular injections, but young people were prone to faint and it put them off coming back for further treatment. I switched to high dose oral medication, which I could see the patient taking, but this can cause them to vomit. This is especially problematic when they also have to take post-exposure prophylaxis against HIV. Lower doses for longer periods of time could work, but we are concerned that the patient may not take the full course when unsupervised.
I did think of prescribing an anti-emetic (metoclopramide) before the patients took the drugs, but this can cause dystonia and occulo-gyric crises, especially in young females. As Rohinton Mistry would say, it’s a fine balance. In future, I will just try to tailor the treatment to the individual patient.
One thing which irritates me a great deal is being interrupted during consultations. When I am trying to harness all my dwindling neurones to deal with a patient’s complex problems, I don’t want to be distracted mid-synapse to sort out another problem. It’s like changing horses in midstream. For some reason, this often happens when I am with a survivor of sexual violence. A couple of weeks ago, I actually locked the door to Room 72 (from the slogan “Treat before 72 hours”) to keep everyone else out. I wanted some quality time with the patient. Unfortunately, the lock jammed and we were stuck in the room for nearly an hour.
Ironically, the logistician/handy man was busy dealing with money and couldn’t be interrupted to rescue us. The nurse was getting angry because the delay meant she was missing her lunch break. She even asked someone on the outside to pass some food to her through the bars on the windows. Eventually, once the handy man had the correct tools, he was able to prise the door open. I hope my credit card still works.
“I’m dying from ulcers,” the young woman said. My assessment was that she had gastritis and I prescribed some omeprazole. I told her that her symptoms would resolve within a week. She asked me for a “sick sheet” – a medical certificate sanctioning time off. When I handed her the note, she was furious. “Just one day off! I need a week,” she hissed. “Take one tablet now and another in the morning, you should be okay to work tomorrow,” I said. She flounced out, but before the next patient could sit down, she gave me a prolonged, narrow-eyed, malicious stare from outside the door. “Ah, doctor,” said my translator, “She gave you the evil eye.” “I’m only too glad she didn’t throw a punch,” I replied.
The middle-aged man looked miserable. “I feel dizzy all the time,” he said. “I think it is because I have high-high (hypertension).” Unlikely, especially when his pressure was 106/58. I told him it was probably a side effect of medication. He explained that he had gone to a hospital outpatient clinic six months ago, complaining of headache and was told he had hypertension. The doctor had prescribed one drug, then another and finally three drugs to get this under control.
I looked at the paper from the hospital clinic. His BP had been only mildly raised at 155/100 when the diagnosis had been made, one the basis of just one reading. I talked to him about lifestyle changes, reducing salt in his diet and losing a bit of weight. And then I asked him if he wanted to try coming off the medication. I told him we should monitor his pressure regularly but if it remained under 140/90, I would be happy for him to remain drug-free.
He was delighted but my GP sixth sense could tell that something was still bothering him. “Are you stressed?” I asked him. Things were not going well at home. “Let me guess,” I ventured, “Are you having problems maintaining an erection? This is a common side effect of anti-hypertensive drugs.” He told me his wife thought he didn’t love her anymore. “Is she with you?” “Yes, she’s waiting outside.” I brought her into the consulting room and explained what I thought had happened. She still looked concerned until I told her that we would be stopping the medication and I expected that “things will be back to normal in a week or so.” Her face broke out into a broad smile and she reached out to shake my hand. I only hope I’m right.